Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 160, NWS Springfield, MO

June 20, 2014Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 20, 2014, 3:45 PM CDT for Bourbon County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2014, 3:45 PM CDT (20:45 UTC)
Expired
Jun 20, 2014, 4:30 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:00 PM CDTTSTM WND GST 60Devon, KSTHUNDERSTORM WIND GUST OF 60MPH REPORTED NEAR DEVON. NICKEL SIZED HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS53 KSGF 202045
SVRSGF
KSC011-202130-
/O.NEW.KSGF.SV.W.0160.140620T2045Z-140620T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 430 PM CDT

* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF FULTON...AND MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DEVON...FORT SCOTT...FULTON...HAMMOND...HARDING...MARMATON AND
  REDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3801 9462 3773 9463 3774 9479 3789 9494
      3803 9485
TIME...MOT...LOC 2045Z 316DEG 8KT 3792 9478

HAIL...0.88IN
WIND...60MPH

$$

BOXELL
2 follow-up statements
627 
WWUS53 KSGF 202103
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT FRI JUN 20 2014

KSC011-202130-
/O.CON.KSGF.SV.W.0160.000000T0000Z-140620T2130Z/
BOURBON KS-
403 PM CDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
BOURBON COUNTY UNTIL 430 PM CDT...

AT 401 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FORT SCOTT...AND MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...FULTON...HAMMOND...HARDING AND MARMATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3790 9493 3801 9484 3801 9462 3773 9463
      3774 9479
TIME...MOT...LOC 2104Z 306DEG 10KT 3791 9475

HAIL...0.88IN
WIND...60MPH

$$

BOXELL
253 
WWUS53 KSGF 202115
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT FRI JUN 20 2014

KSC011-202125-
/O.CAN.KSGF.SV.W.0160.000000T0000Z-140620T2130Z/
BOURBON KS-
415 PM CDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOURBON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3790 9493 3801 9484 3801 9462 3773 9463
      3774 9479
TIME...MOT...LOC 2115Z 306DEG 10KT 3789 9472

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 20, 2:55 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT Fri Jun 20 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 245 PM CDT FRI JUN 20 2014

Some isolated showers and thunderstorms have developed with very
subtle upper level features, one over southeast OK into western AR
and the other over eastern KS. Any precip is greatly diurnally
driven and is expected to diminish this evening.

Saturday/Sunday look to be near copies of today. Overall, can't rule
out some diurnally driven clusters of showers/thunderstorms with a
somewhat better chance Sunday versus Saturday with lowering mid
level heights.

.LONG TERM...(Sunday Night through Friday)
Issued at 245 PM CDT FRI JUN 20 2014

Guidance has been consistent in bringing a shortwave and associated
front through the region Monday/Monday night. Timing may be slightly
slower with 12z guidance but not significantly so. This period
looks to be the best overall clearly defined chance for precip
during this period.

In general, medium range guidance keeps upper level subtropical
ridging suppressed to the south through midweek but there is no
clear consensus as to where low level baroclinic zones/fronts and
individual shortwaves will set up. By late in the week, larger
scale differences in guidance emerge. In general, a blend of
guidance yields typical small convective rain chances, but nothing
you can really hang your hat on in terms of timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1211 PM CDT FRI JUN 20 2014

VFR conditions are expected across the entire area during the
forecast period. Isolated to widely scattered showers and
thunderstorms will be possible along the Missouri-Arkansas border
but confidence is not high enough to include in the KBBG TAF
at this time. Expect primarily southwest winds during the day
backing to more southerly direction during the overnight hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Gaede
Hazardous weather outlook, Jun 20, 3:44 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT FRI JUN 20 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
344 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. AN ISOLATED STRONG STORM WILL BE POSSIBLE WITH GUSTY
WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.

HEAT INDEX VALUES IN THE MID AND UPPER 90S WILL OCCUR THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS WEEKEND...HOWEVER
MOST LOCATIONS WILL REMAIN DRY. THUNDERSTORM CHANCES WILL
INCREASE
LATE SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT WITH A MORE
SIGNIFICANT UPPER LEVEL DISTURBANCE AND FRONT MOVING THROUGH THE
REGION.

OCCASIONAL THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
MIDDLE OF NEXT WEEK.

AFTERNOON HEAT INDEX VALUES WILL REACH UP INTO THE MID 90S FOR
SOME AREAS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 20, 3:35 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CDT FRI JUN 20 2014

KSZ073-202100-
BOURBON KS-
335 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON COUNTY UNTIL 400
PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 8 MILES NORTHWEST OF FORT
SCOTT...MOVING SOUTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...HIATTVILLE...MAPLETON...MARMATON AND REDFIELD.

PEOPLE IN EASTERN BOURBON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3774 9462 3771 9496 3787 9497 3799 9493
      3802 9488 3803 9462
TIME...MOT...LOC 2036Z 321DEG 6KT 3794 9477

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:35 PM CDTSpecial Weather StatementSGFBourbon25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.